Florida, 2024

Flood and Heavy Rain in Florida, July 17, 2024

July 17, 2024 · NWS JAX · 3 events in 1 county or zone

Prevailing SW flow over a very moist and unstable airmass produced locally heavy rainfall given weak steering flow and isolated strong thunderstorms with wet downbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Prevailing SW flow over a very moist and unstable airmass produced locally heavy rainfall given weak steering flow and isolated strong thunderstorms with wet downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 12:20 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 17, 12:20 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
120 PM EDT Wed Jul 17 2024

...New AVIATION...

.UPDATE...
Issued at 908 AM EDT Wed Jul 17 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Numerous showers and thunderstorms have developed over the Big
Bend and Nature Coast and with a synoptic west-southwest flow
pattern, around the Bermuda ridge axis to our south, they should
advect inland toward the east coast. Yet another day of the east
coast sea breeze being pinned to the Atlantic coast and convection
developing between it and a river breeze off the St Johns. HRRR
looks underdone again for convection and with our high PWATs and
hot inland temps/strong Atlantic sea breeze inflow see no reason
why we won't pop this afternoon and evening. No changes to the
overnight forecast.

&&

.NEAR TERM...
Issued at 312 AM EDT Wed Jul 17 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

A similar setup compared to Tuesday is looking likely again today
as our southwesterly flow regime continues near the surface with a
weak flow aloft. Both a persistence forecast method and Hi Res
guidance support an earlier start to diurnal convection this
afternoon, with a "surge" of Gulf sea breeze showers and t'storms
making their way from west to east this afternoon before running
into a nearly pinned east coast sea breeze by late afternoon and
into the evening. This I-95 corridor area will once again have
the best chance of any stronger storms with the primary collision
of boundaries, with gusts in the 40-55mph range possible and a
very isolated severe pulse storm not out of the question.

Highs are likely to peak during around the early afternoon hours
for most, generally in the low to mid 90s. Though depending on how
early and extent of the coverage of convection, it is quite
possible highs for a number of areas could underachieve a bit. The
earlier peak/onset of convection is also expected to keep apparent
temps below heat advisory criteria at this time.

A cold front over the Ohio River Valley today will start to sag
southward tonight, approaching northern GA by early Thursday
Morning. Some convection ahead of this boundary could attempt to
approach interior southeast GA after sunset and into the overnight
hours, though likely will not hold together much from about 10PM
onward. Lows tonight will be seasonably mild, in the mid to upper
70s.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 312 AM EDT Wed Jul 17 2024

A cold front to the north will slow while pushing into the
Southeastern US to end the week. Ahead the front, southwesterly
steering flow will increase locally resulting a progressive Gulf
(westerly) sea breeze each day while the Atlantic sea breeze becomes
pinned.

Thursday, widely scattered storms should begin to fire during the
late morning hours near the Big Bend and from there will spread
northeastward, propagating along the outflow. Activity may become
numerous in coverage as the outflow interacts with the Atlantic
sea breeze right along the coast during the early afternoon.
Appears convection will end swiftly as it pushes offshore and
dissipates. Given the background steering winds, a few storms
could be strong and produce gusty winds. Given a decent storm
motion, the threat of flooding will be minimal. Activity will fade
for most of the region but the aforementioned frontal boundary to
the north may progress far enough south and continue isolated
convection through the evening hours across SE GA. Decent mixing
should allow temperatures to push into the 90s but ultimately this
could be undercut by convection, depending on the nature of the
coverage that develops.

Friday, the setup will be similar but southwesterly flow will
slacken a bit and allow the Atlantic sea breeze to push inland a bit
farther. This will reposition the corridor of highest storm coverage
toward the I-95 corridor. More confident on temps pushing into the
mid 90s Friday with a later convective initiation. Heat index values
return to the upper 100s and Heat Advisories may need to be
considered.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 312 AM EDT Wed Jul 17 2024

A moist and unstable environment will fuel afternoon thunderstorms
through the weekend as ridging rebuilds to the east and steering
flow shifts southerly. Convection will be all sea breeze driven
through the weekend with highest PoPs focused inland where the sea
breeze fronts should collide.

Next week, stacked ridging shifts northward and opens the door for a
couple of easterly shortwaves to track into and across FL. Tough to
pinpoint timing but appears this feature could enhance convective
coverage and intensity Monday and possibly Tuesday.

Temperatures will be hot and humid, generally in the low 90s but
this could be adjusted depending on the convective/cloud coverage,
particularly next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 116 PM EDT Wed Jul 17 2024

Convection is racing toward the JAX Metro area and should be on
top of the fields about as I issue the TAFS. Have gone with a
four hour TEMPO but that will be front loaded at the beginning of
the TAF Period. KGNV, due to proximity to the Gulf, went longer
with the TEMPO there.

&&

.MARINE...
Issued at 312 AM EDT Wed Jul 17 2024

High pressure ridging will remain persistent through Thursday as
the axis changes little in position. The ridge will sink slightly
southward Friday and into the weekend as a frontal boundary
enters the southeastern states. Mainly afternoon and evening
thunderstorms will increase in coverage throughout our local
waters during this time frame as this boundary stalls to the
northwest of the region.

Rip Currents: Moderate rip current risk continues through Thursday
with the strengthening onshore flow daily.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  94  74  92  74 /  50  20  60  40
SSI  92  77  91  79 /  60  30  50  40
JAX  94  76  93  76 /  70  20  60  20
SGJ  93  76  92  77 /  70  20  50  20
GNV  92  75  89  74 /  70  20  60  10
OCF  91  74  91  75 /  70  20  50  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 17, 12:29 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
129 PM EDT Wed Jul 17 2024

FLZ024-124-125-225-425-171815-
Western Duval FL-Inland Nassau FL-Trout River FL-Coastal Duval FL-
Coastal Nassau FL-
129 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN NASSAU AND NORTHWESTERN
DUVAL COUNTIES THROUGH 215 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ratliff, or near Callahan, moving east at 20 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Callahan, Jacksonville International Arpt, Nassau Village-Ratliff,
Ratliff, Oceanway, and Bryceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 8197 3059 8201 3069 8160 3042 8154
TIME...MOT...LOC 1729Z 258DEG 18KT 3051 8184

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CORLESS
Special weather statement, Jul 17, 12:57 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
157 PM EDT Wed Jul 17 2024

FLZ240-340-171830-
Central Marion FL-Western Marion FL-
157 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARION COUNTY THROUGH
230 PM EDT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm near
Anthony, or 8 miles northwest of Ocala, moving southeast at 20 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Ocala, Ocala Airport, Anthony, Reddick, and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2935 8235 2942 8219 2921 8200 2910 8223
TIME...MOT...LOC 1756Z 329DEG 17KT 2928 8222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jul 17, 1:11 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
211 PM EDT Wed Jul 17 2024

FLZ125-225-325-425-171915-
Western Duval FL-South Central Duval FL-Trout River FL-
Coastal Duval FL-
211 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DUVAL COUNTY
THROUGH 315 PM EDT...

At 211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Normandy, or near Jacksonville, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Unf, Arlington, Jacksonville Beach, Atlantic Beach,
Neptune Beach, Baymeadows, Mayport, Cisco Gardens, and Ortega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3025 8143 3025 8144 3024 8144 3022 8145
      3025 8184 3039 8185 3044 8141 3034 8138
TIME...MOT...LOC 1811Z 269DEG 13KT 3034 8176

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY
Local storm report, Jul 17, 1:12 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
212 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     Tstm Wnd Gst     2 NE Jacksonville Inter 30.50N 81.68W
07/17/2024  M41 MPH          Duval              FL   ASOS

            ASOS station KJAX Jacksonville Intl Airport.

&&

ABE
Special weather statement, Jul 17, 1:14 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
214 PM EDT Wed Jul 17 2024

FLZ024-124-125-225-425-171900-
Western Duval FL-Inland Nassau FL-Trout River FL-Coastal Duval FL-
Coastal Nassau FL-
214 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES THROUGH 300 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksonville International Arpt, moving east at 15 mph. The airport
measured a gust to 41 mph around 2 PM.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville International Arpt, Mayport, Talbot Island, Oceanway,
Amelia City, Little Talbot Island, and Fort Caroline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3040 8175 3058 8176 3064 8140 3038 8137
TIME...MOT...LOC 1814Z 265DEG 15KT 3050 8167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY
Special weather statement, Jul 17, 1:20 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
220 PM EDT Wed Jul 17 2024

GAZ165-166-171845-
Inland Camden GA-Coastal Camden GA-
220 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CAMDEN COUNTY
THROUGH 245 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Kings Ferry, or 8 miles southwest of Woodbine, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kingsland, Woodbine, and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3076 8167 3081 8188 3083 8190 3090 8190
      3091 8191 3092 8190 3091 8192 3096 8189
      3097 8191 3100 8191 3101 8165
TIME...MOT...LOC 1820Z 273DEG 9KT 3091 8185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Flood, Marion

When
July 17, 1:27 PM EST
Where
Marion County, 0.6 mi W of Martin to 0.71 mi WNW of Martin
Cause
Heavy Rain
Reported by
Public
Coordinates
29.300, -82.210

Street and road flooding was reported.

Heavy Rain, Marion

When
July 17, 2:00 PM EST to 3:15 PM EST
Where
Marion County, 1.39 mi ENE of Dallas
Reported by
Mesonet
Coordinates
28.980, -82.010

A personal weather observation site H-D Life - KFLSUMME106 measured 2.24 inches of rain. About 2.15 inches fell between 3 PM and 4 PM.

Heavy Rain, Marion

When
July 17, 2:00 PM EST to 3:18 PM EST
Where
Marion County, 1.38 mi N of Silver Spgs
Reported by
Mesonet
Coordinates
29.240, -82.050

A personal weather observation site Acu Rite | Weather Station - KFLSILVE35 measured 2.35 | inches of rain. About 2 inches fell between | 2 PM and 3 PM.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193126, 1193137, 1193139.